New York, 2019

Damaging Winds in New York, September 23, 2019

September 23, 2019 · NWS ALY · 2 events in 1 county or zone

A line of thunderstorms developed during the evening of the 23rd ahead of a cold front, resulting in a couple reports of wind damage in Saratoga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms developed during the evening of the 23rd ahead of a cold front, resulting in a couple reports of wind damage in Saratoga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 23, 3:15 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 23, 3:15 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
415 PM EDT Mon Sep 23 2019

.SYNOPSIS...
A cold front and an upper level disturbance will bring
scattered showers and thunderstorms to the region tonight.  An upper
level low will continue the threat for isolated to scattered showers
from the Capital Region northward on Tuesday, and it will be much
cooler and less humid. High pressure builds in from the Ohio
Valley Tuesday night into Wednesday with fair and dry weather.
Another cold front will bring isolated to scattered light rain
showers on Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 415 PM EDT...A prefrontal band of isolated showers has
reached the Capital Region, northern Catskills, and Mohawk
Valley. The strong sfc to boundary layer southwest flow has
allowed dewpoints to fall into the upper 50s to lower 60s in
portions of the Hudson River Valley due to downsloping.

The latest SPC Mesoanalysis RAP data shows MLCAPE values
generally less than 500 J/kg, despite dewpoints in the upper
50s to mid 60s. The stronger synoptic forcing with the cold
front will not arrive until 21Z to 00Z /5-8 pm/ west of the
Hudson River Valley, and then 00Z to about 03Z /8-11 pm/ from
roughly the Hudson River Valley eastward. The strong upper level
dynamics, favorable deep shear and height falls with limited
instability still may promote a few strong thunderstorms, and
may be a rogue severe in the very late pm and early evening
especially from the I-90 corridor northward. A Marginal Risk
continues for the northern two thirds of the forecast area.
DCAPE values may peak in the 500-800 J/kg range due to steep
low-level lapse rates and cooling from aloft. Some locations in
the mid Hudson Valley have reached record highs in the lower
90s, such as Poughkeepsie (the high hit 92F at 244 pm EDT),
where the record was 90F sent in 1959 (the period of record goes
back to 1931)

The cold front will shift eastward across New England around
midnight with some lingering isolated to scattered showers, but
then the upper low takes over. The core of the coldest air with
the closed H500 low moves over southwest Quebec and northern NY.
some showers will pop up tapping lake moisture with cyclonic
vorticity advection around the low. Temps will fall back into
the 50s to around 60F in the low to mid level cold advection.
It will be breezy with west to northwest winds of 5 to 15 mph.
Humidity levels will drop considerably.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday...The closed upper low will continue the threat for
diurnally driven instability isolated to scattered showers from
the Capital Region, northern Catskills, and Berkshires
northward. H500 temps fall close to -20C over northern NY and
VT. In the cyclonic flow it will be much cooler with H850 temps
close to early Fall values. More clouds than sun is expected
over the majority of the forecast area. High temps will be in
the mid 60s to around 70F in most of the valley locations with
mid 50s to lower 60s over the higher terrain and in the western
Mohawk Valley.

Tue night...The upper low and associated cyclonic vorticity
advection moves downstream over northern New England and the
Gulf of Maine. Mid and upper level ridging builds from the Great
Lakes Region and southeast Ontario over the forecast area. The
showers over the northern zones will shrivel with the loss of
the daytime heating. The skies will clear and the winds will go
light to calm. Lows will fall into the 40s to around 50F in a
few spots. Some patchy radiational fog will be possible in the
Upper Hudson River Valley, the Mohawk Valley, and east of the
southern Green Mountains.

Wednesday...A nice mid week day is expected with a sfc
anticyclone ridging in from the Mid Atlantic States. The strong
subsidence with the ridge should yield mostly sunny/sunny skies
with temps trending to normal to slightly above normal readings
for late Sept with highs in the lower to mid 70s in the valleys,
and upper 50s to 60s over the higher terrain.

Wed night to Thu...A weak warm front moves through Wed night
with an increase of clouds and perhaps a few showers over the
Adirondack Park. H850 temps go above normal briefly based on the
the latest GEFS. Mins will be milder than the previous day with
upper 40s to mid 50s with the low to mid level thermal advection.
A cold front with limited moisture convergence swings across
the region on THU with an isolated to scattered threat for a
shower especially from the Capital Region north and west. Temps
will be a little above normal from the Tri Cities south and
east, and near or slightly below normal north and west due to
the placement and timing of the cold front. Highs will be in the
60s to lower/mid 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
After a brief lowering of mid/upper level heights across northeast
CONUS, heights are expected to build once again during the extended
period. Despite the rising heights, weak disturbances passing
northwest of the region may be close enough to bring periods of
clouds, and perhaps some showers, especially for northern areas on
Saturday.

Temperatures will be relatively cool despite the building heights,
with the potential for shallow cool air masses to settle south from
southeast Canada into the region, depending on where a frontal
boundary ultimately sets up. Coolest temperatures appear to be
Friday, then possibly again Sunday into Monday, when max temps may
only reach the upper 60s to lower 70s in valley areas, and upper 50s
to mid 60s northern and higher terrain areas. Possible warming for
Saturday, especially if a southwest flow develops ahead of an
incoming frontal system, with highs in the 70s for most valley
areas, and 60s to around 70 higher elevations.

Overnight lows should be coolest Friday morning, with the potential
for widespread 40s, with some 30s possible across portions of the
Catskills and southern Adirondacks. Lows warming slightly into the
mid 40s to lower/mid 50s for Saturday-Monday mornings.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A cold front will cross the TAF sites this evening. Scattered
showers will develop ahead of, and along the front and continue
through early tonight. An upper level disturbance will bring
clouds and isolated showers to some TAF sites through Tuesday
morning.

Through this afternoon, an initial band of light
showers/sprinkles will slowly move southeast across the TAF
sites through around 20Z/Mon. Despite these showers, VFR
conditions should prevail.

Somewhat heavier showers, and perhaps isolated thunderstorms,
will approach the TAF sites with the cold front from northwest
to southeast between roughly 23Z/Mon-03Z/Tue. A brief period of
MVFR/IFR Vsbys will be possible within the heaviest showers,
along with possible wind gusts of 25+ KT. Greatest chances for
these heavier showers will be at KGFL, KALB and KPSF.

Behind the front, mainly VFR conditions are expected until after
08Z/Tue, when a period of MVFR Cigs may develop through 14Z/Tue
at KGFL, KALB and KPSF. MVFR Cigs could linger even longer at
KPSF. Some light showers or sprinkles may also occur during
this time at these TAF sites. Mainly VFR conditions are expected
at KPOU.

Although not mentioned in the TAFs, should winds and clouds
decrease for a period after the showers move through this
evening, there could be a period of ground fog at some TAF
sites before higher based stratus/stratocumulus clouds
develop.

Winds will be south to southwest at 8-12 KT this afternoon with
some gusts up to 25 KT possible. Winds will shift into the west
tonight at 5-10 KT, then west to northwest Tuesday at 8-12 KT
with some gusts up to 25 KT possible.

Winds will be stronger and variable in direction in and near any
thunderstorms, as well as heavy showers associated with the cold
frontal passage.

Outlook...

Tuesday to Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Breezy Slight Chance of SHRA.
Thursday Night to Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A cold front will bring scattered showers and thunderstorms to
the region tonight. An upper level low will continue the threat
for isolated to scattered showers from the Capital Region
northward on Tuesday, and it will be much cooler. High pressure
builds in from the Ohio Valley Tuesday night into Wednesday with
fair and dry weather.

The RH values will increase to 85 to 100 percent Tuesday and
Wednesday morning, and they will lower to 50 to 80 percent
tomorrow afternoon.

The winds will veer from the south to southwest at 5 to 15 mph
early this evening to west to northwest at 10 to 20 mph. The
west to northwest winds of 10 to 20 mph with some gusts 25 to 30
mph will continue Tuesday afternoon, and become light to calm
Wednesday morning.

&&

.HYDROLOGY...
No hydrologic problems are anticipated across the region over
the next 7 days.

A cold front and an upper level disturbance will bring scattered
showers and isolated to scattered showers tonight. Most
locations will see between one tenth and one third of an inch
of rain but isolated half an inch or greater amounts are
possible over the northern basins. Flows may rise briefly a few
inches, but then will quickly recede. According to USGS
streamflow, most area rivers are seeing near normal or below
normal flows for mid to late September.

Additional isolated to scattered showers tomorrow (especially
for northern areas) may yield additional rainfall amounts of a
few hundredths to a tenth of an inch with little impact on the
waterways.

More dry weather is expected for Tuesday night into the mid
week period before another cold front bring spotty light showers
Wednesday night into Thursday.

Overall, the HSA will remain very dry and portions continue to
be abnormally based on the latest US Drought Monitor.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Sep 23, 3:24 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
424 PM EDT Mon Sep 23 2019

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
241100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
424 PM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for western Massachusetts, east
central New York not including the southeast Catskills and mid
Hudson Valley, and for southern Vermont.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible late this afternoon
and this evening. There is a marginal risk that a thunderstorm or
two may become severe. The main threat would be isolated damaging
wind gusts of 58 mph or greater.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ001-013-NYZ063>066-241100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
424 PM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for northwestern Connecticut and
the southeast Catskills, mid Hudson Valley and southern Taconics of
east central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 23, 4:54 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albany NY
554 PM EDT Mon Sep 23 2019

NYZ033-038-041-042-082-232230-
Hamilton-Southern Herkimer-Northern Fulton-Northern Warren-Northern
Saratoga-
554 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...WEST CENTRAL
WARREN AND NORTHWESTERN FULTON COUNTIES...

At 553 PM EDT, a strong thunderstorm was located 9 miles west of Lake
Pleasant, or 15 miles southwest of Speculator, moving northeast at 55
mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Lake Pleasant and Moffitt Beach Campground around 605 PM EDT.
  Speculator around 610 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4349 7477 4359 7479 4379 7414 4338 7398
      4315 7473 4345 7480
TIME...MOT...LOC 2153Z 240DEG 49KT 4342 7459

JPV
Special weather statement, Sep 23, 5:04 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albany NY
604 PM EDT Mon Sep 23 2019

NYZ033-038>040-082-232230-
Southern Fulton-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
604 PM EDT Mon Sep 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
HAMILTON...CENTRAL FULTON...SOUTHERN HERKIMER AND WESTERN MONTGOMERY
COUNTIES...

At 603 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dolgeville to Leonardsville.
Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Dolgeville and Stratford around 610 PM EDT.
  Jordanville around 620 PM EDT.
  Caroga Lake and Caroga Lake Public Campground around 625 PM EDT.

This includes Interstate 90 between exits 29 and 30.

Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water on roads.

LAT...LON 4288 7520 4293 7521 4303 7513 4315 7485
      4331 7415 4329 7415 4282 7463 4290 7488
      4284 7489 4282 7491 4291 7510 4286 7514
      4286 7521
TIME...MOT...LOC 2203Z 256DEG 45KT 4313 7481 4279 7522

JPV
Special weather statement, Sep 23, 5:31 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Albany NY
631 PM EDT Mon Sep 23 2019

NYZ038>040-232300-
Southern Fulton-Southern Herkimer-Montgomery-
631 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON...
SOUTHEASTERN HERKIMER AND MONTGOMERY COUNTIES...

At 630 PM EDT, a strong thunderstorm was located near Fort Plain, or
9 miles southeast of Little Falls, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Fort Plain, St. Johnsville and Ames around 640 PM EDT.
  Canajoharie and Ephratah around 645 PM EDT.
  Gloversville, Johnstown, Fonda and Tribes Hill around 700 PM EDT.

This includes Interstate 90 between exits 28 and 29.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4300 7491 4306 7456 4305 7452 4307 7450
      4309 7439 4309 7430 4280 7430 4280 7452
      4290 7488 4284 7489 4282 7491 4283 7491
      4283 7493
TIME...MOT...LOC 2230Z 259DEG 39KT 4292 7477

JPV
Special weather statement, Sep 23, 6:00 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
700 PM EDT Mon Sep 23 2019

NYZ039-040-048>050-082-232330-
Southern Fulton-Eastern Schenectady-Northern Fulton-Western
Schenectady-Montgomery-Southern Saratoga-
700 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...
SOUTHWESTERN SARATOGA...SOUTHEASTERN FULTON AND MONTGOMERY
COUNTIES...

At 659 PM EDT, a strong thunderstorm was located near Fonda, moving
east at 50 mph.

Winds in excess of 45 mph are possible with this storm.

This storm will be near...
  Tribes Hill around 705 PM EDT.
  Amsterdam and Fort Johnson around 710 PM EDT.
  Hagaman around 715 PM EDT.
  Glenville, Pattersonville-Rotterdam Junction and Rotterdam
  Junction around 720 PM EDT.
  Scotia and Galway around 725 PM EDT.
  Burnt Hills and Alplaus around 730 PM EDT.

This includes the following highways...
Interstate 90 between exits 26 and 28.
Interstate 890 between exits 1a and 4c.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4308 7452 4309 7403 4304 7391 4281 7384
      4278 7448 4282 7456
TIME...MOT...LOC 2259Z 261DEG 43KT 4291 7440

JPV
Special weather statement, Sep 23, 6:03 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
703 PM EDT Mon Sep 23 2019

NYZ042-043-232330-
Northern Washington-Northern Warren-
703 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...

At 702 PM EDT, a strong thunderstorm was located near Whitehall,
moving east at 50 mph.

Winds in excess of 35 mph are possible with this storm.

This storm will be near...
  Poultney Village and West Haven around 720 PM EDT.

Other locations impacted by this storm include Lock Twelve Marina,
Shelving Rock, Dresden Center, South Bay, Middle Granville, North
Granville, South Bay Village, Snody Dock, Hampton and Fort Ann.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.

LAT...LON 4364 7343 4362 7342 4359 7343 4357 7340
      4358 7338 4359 7339 4362 7337 4363 7330
      4358 7330 4356 7326 4353 7324 4341 7325
      4339 7355 4341 7362 4363 7362 4367 7341
TIME...MOT...LOC 2302Z 254DEG 45KT 4353 7349

JPV
Special weather statement, Sep 23, 6:22 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
722 PM EDT Mon Sep 23 2019

NYZ039>041-048>050-053-084-240000-
Southern Fulton-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
722 PM EDT Mon Sep 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...SOUTHERN
SARATOGA...SOUTHEASTERN FULTON...EAST CENTRAL MONTGOMERY AND
NORTHWESTERN RENSSELAER COUNTIES...

At 722 PM EDT, a strong thunderstorm was located over Glenville, or
near Scotia, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Burnt Hills around 730 PM EDT.
  Clifton Park, Ballston Spa, Round Lake, Country Knolls and North
  Ballston Spa around 735 PM EDT.
  Mechanicville around 740 PM EDT.

This includes the following highways...
 Interstate 90 near exit 26.
 Interstate 890 between exits 1a and 4c.
 Interstate 87 between exits 8A and 15.

LAT...LON 4307 7416 4308 7414 4310 7359 4282 7352
      4281 7372 4282 7373 4281 7374 4280 7417
TIME...MOT...LOC 2322Z 263DEG 45KT 4291 7403

JPV

The radar

The Albany radar (KENX), 39 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
September 23, 6:23 PM EST
Where
Saratoga County, 1.52 mi W of Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.930, -74.000

Trees were downed.

Thunderstorm Wind, Saratoga

When
September 23, 6:27 PM EST
Where
Saratoga County, 0.86 mi NE of Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -73.960

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856263, 856264.